News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: pain when swallowing


 mszlusciious - Wed Jan 25, 2006 9:15 pm

age: 15
sex: female
past diagnoses: none
past surgeries: none
family history: unsure
current medications: doxycycline hyclate

on monday morning when i woke up i felt a severe pain in my stomach. it felt like there was a acid burn or something similar. then from tuesday on while i eat. when the food goes down my esophagus i would feel a pain. It happens below my ribcage. I would also constantly burp. When i burp the pain seems to get closer to my chest rather than my stomach. the pain would also occur when i swallow my saliva. however, when i drink fluids this pain would not appear. would you like to tell me what these symptoms might indicate? thank you for your cooperation.
 Dr. Safaa Mahmoud - Wed Jul 12, 2006 11:50 pm

User avatar Dear mszlusciious,

Acid reflux causes severe pain and discomfort in the chest.
Iatrogenic drug-induced esophageal injury (DIEI) from doxycycline as well as some other drugs, is known and has been reported by many. The mechanism of esophageal injury induced by doxycycline is thought to be by different mechanisms that include its own acidic effect.

People with hiatus hernia are more prone to develop Iatrogenic drug-induced esophageal injury (DIEI).

Withdrawal of the drug results in improvement of the symptoms in one week.

Keep in mind that also Certain foods are known to aggravate the condition, and you better avoid them. These include chocolate, beverages containing caffeine, fatty and fried foods, garlic and onions, spicy and tomato containing foods.

If you must take the drug, try to take it with plenty fluid , while eating or after eating and not on empty stomach. If your symptoms are severe or increasing stop the drug and consult your doctor.

Best regards,

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here